Illinois, 2004Tornado in Illinois, July 13, 2004
July 13, 2004 · NWS DVN · 1 event in 1 county or zone
1 North Northwest of Van Orin near the intersection of 2900 N and 2550 E. The tornado moved south southeast through the Ward Farm destroying a machine shed and throwing the siding 100 yards into a corn field.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- $15,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Tornado developed 1.1 North Northwest of Van Orin near the intersection of 2900 N and 2550 E. The tornado moved south southeast through the Ward Farm destroying a machine shed and throwing the siding 100 yards into a corn field. The tornado continued in a south southeast direction through corn fields and dissipated just north of 2800 N which is considered the edge of Van Orin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 13, 3:33 AM CST, 7 hours 56 minutes earlier.
Area forecast discussion, Jul 13, 3:33 AM CST, 7 hours 56 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR LONG TERM PORTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
433 AM CDT TUE JUL 13 2004
.SYNOPSIS...AT THE SURFACE A DIFFUSE TROF EXTENDS FROM A WESTERN ONTARIO
LOW INTO WESTERN IOWA. AT 500MB...FLOW IS WNW WITH A VORT MAX OVER
NORTH CENTRAL IOWA...ASSOCIATED WITH CONVECTION IN NORTHEAST IOWA.
&&
.SHORT TERM...(TODAY AND TONIGHT) TWO CONCERNS FOR THE NEXT 24 HOURS.
THE FIRST IS THE LINGERING SEVERE POTENTIAL EARLY THIS MORNING. THE
SECOND IS THE SEVERE POTENTIAL THIS AFTERNOON.
THE SHORT-TERM MODELS COULD NOT AGREE ON THE VORT MAX MOVING THRU
THIS MORNING...OR WITH A SECOND LARGER VORT MAX MOVING NORTH OF THE
AREA THIS AFTERNOON. THE AVN HAS THE BEST HANDLE ON THE FIRST...WHICH
SHOULD EXIT THE EAST THIS MORNING...WITH SEVERE POTENTIAL REMAINING
THRU 12Z NORTH.
THE SECOND...MOVING SOUTH OUT OF CANADA WILL BE STRONGEST THRU MN/WI
MIDDAY INTO THE AFTERNOON...BUT WILL PUT AN ARM OF PVA SOUTH INTO OUR
FA. CAPES WILL BE QUITE HIGH THIS AFTERNOON...4000 TO 5000...ESPECIALLY
EAST...AND LIS WILL BE -10 OR BETTER. AT THE SURFACE THE TROF MOVES
THRU DVN BETWEEN 18Z AND 21Z...EARLIER WITH THE AVN/ETA AND LATER WITH
THE NGM. STORMS SHOULD FIRE UP EARLY AFTERNOON SOMEWHERE NEAR THE
MISSISSIPPI RIVER AND STRENGTHEN AS THEN MOVE EAST IN THE MID AFTERNOON.
BY LATE AFTERNOON STORMS SHOULD BE MOVING EAST OF THE FA...AND STILL
GAINING STRENGTH. WE ARE UNDER MODERATE RISK TODAY...WITH THE THREAT OF
WIND...HAIL...AND TORNADOS...WITH THE BEST CHANCES EAST OF THE
MISSISSIPPI...AND EVEN BETTER CHANCES MOVING INTO LOT AND ILX FORECAST
AREAS. ...REA...
&&
.LONG TERM...(WEDNESDAY THROUGH MONDAY)...NW FLOW AND SURFACE HIGH
OVER NORTHERN PLAINS DOMINATE WED THROUGH FRI WITH TEMPS JUST BELOW
CLIMO. GUIDANCE CONTINUES TO POINT TOWARD MORE ACTIVE WEATHER OVER
WEEKEND WITH SERIES OF SHORTWAVES IN FLOW MOVING OVER REGION. MAIN
CHANGE WAS TO MOVE UP BEGINNING OF THUNDERSTORM CHANCES TO FRIDAY
NIGHT. OTHERWISE...VERY FEW CHANGES TO EXTENDED. ...SHEETS...
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
REA/DLS
Hazardous weather outlook, Jul 13, 4:50 AM CST, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
550 AM CDT TUE JUL 13 2004
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009-
015>018-024>026-034-035-MOZ009-010-140750-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA-
DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA-
HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
550 AM CDT TUE JUL 13 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH
CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.
.DAY ONE...TODAY AND TONIGHT
SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS MORNING UNTIL 7 AM NORTH OF
CLINTON...ALONG AND EAST OF THE MISSISSIPPI RIVER. HAIL WILL BE THE
PRIMARY THREAT.
A COLD FRONT MOVING ACROSS THE AREA THIS AFTERNOON WILL PRODUCE THE
POSSIBILITY OF ADDITIONAL SEVERE WEATHER...AS IT MOVES INTO THE HOT
HUMID AIRMASS CURRENTLY IN PLACE. INITIATION IS EXPECTED NEAR THE
MISSISSIPPI RIVER IN THE EARLY AFTERNOON...WITH THUNDERSTORMS GAINING
STRENGTH...AND POSSIBLY BECOMING SEVERE...AS THEY MOVE EAST INTO
ILLINOIS MID AFTERNOON. THEY WILL CONTINUE TO STRENGTHEN AS THEY MOVE
EAST OF THE FORECAST AREA LATE AFTERNOON. WINDS GUSTING TO 60 MPH AND
HAIL TO ONE INCH WILL BE POSSIBLE. AN ISOLATED TORNADO CAN NOT BE RULED
OUT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA FRIDAY NIGHT THROUGH
SUNDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON FOR THE EASTERN
HALF OF THE FORECAST AREA.
REA/DLS
In the hours before
Special weather statement, Jul 13, 5:29 AM CST, 6 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
629 AM CDT TUE JUL 13 2004
IAZ040-051-052-063-064-067-076>078-131230-
BENTON IA-BUCHANAN IA-IOWA IA-JOHNSON IA-KEOKUK IA-LINN IA-LOUISA IA-
MUSCATINE IA-WASHINGTON IA-
629 AM CDT TUE JUL 13 2004
...SEVERE THUNDERSTORM WATCH NUMBER 617 CANCELED...
THE WATCH WAS CANCELED AND SEVERE WEATHER IS NO LONGER EXPECTED
EARLY THIS MORNING IN THE FOLLOWING COUNTIES...
BENTON LINN
BUCHANAN LOUISA
IOWA MUSCATINE
JOHNSON WASHINGTON
KEOKUK
SHEETS
Special weather statement, Jul 13, 10:05 AM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1105 AM CDT TUE JUL 13 2004
IAZ040>042-051>054-064>068-078-089-ILZ001-002-007-009-015>018-
024>026-035-132200-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLINTON IA-
DELAWARE IA-DES MOINES IA-DUBUQUE IA-HENDERSON IL-HENRY IL-
JACKSON IA-JO DAVIESS IL-JOHNSON IA-JONES IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTT IA-STEPHENSON IL-WARREN IL-WHITESIDE IL-
1105 AM CDT TUE JUL 13 2004
...TORNADO WATCH NUMBER 619 IN EFFECT UNTIL 500 PM CDT TUESDAY...
IN IOWA THIS WATCH INCLUDES 14 COUNTIES...
IN EAST CENTRAL IOWA:
BENTON CEDAR CLINTON
JACKSON JOHNSON JONES
LINN MUSCATINE SCOTT
IN NORTHEAST IOWA:
BUCHANAN DELAWARE DUBUQUE
IN SOUTHEAST IOWA:
DES MOINES LOUISA
IN ILLINOIS THIS WATCH INCLUDES 12 COUNTIES...
IN NORTH CENTRAL ILLINOIS:
BUREAU PUTNAM
IN NORTHWEST ILLINOIS:
CARROLL HENRY JO DAVIESS
MERCER ROCK ISLAND STEPHENSON
WHITESIDE
IN WEST CENTRAL ILLINOIS:
HENDERSON MCDONOUGH WARREN
DISCUSSION...EXTREME INSTABILITY EASTERN IOWA SPREADING INTO ILLINOIS
AHEAD OF A VIGOROUS UPPER TROUGH. RAPID SEVERE THUNDERSTORM
DEVELOPMENT WILL OCCUR AHEAD OF A COLD FRONT ACROSS NORTHEASTERN
IOWA AND NORTHWESTERN ILLINOIS. THE ATMOSPHERE CAN SUPPORT SUPERCELLS
WHICH WILL ENHANCE THE LARGE HAIL AND TORNADO THREAT.
LE
Local storm report, Jul 13, 10:24 AM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1124 AM CDT TUE JUL 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1102 AM HAIL LANARK 42.10N 89.83W
07/13/2004 0.88 INCH CARROLL IL LAW ENFORCEMENT
1105 AM HAIL 2 SE LANARK 42.08N 89.80W
07/13/2004 0.88 INCH CARROLL IL PUBLIC
&&
BLACKTornado, Bureau
- When
- July 13, 11:29 AM CST to 11:31 AM CST
- Where
- Bureau County, 1 mi NNW of Van Orin
- Rating
- F0
- Path length
- 1 mi
- Path width
- 70 yd
- Property damage
- $20,000
- Crop damage
- $15,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 41.567, -89.350
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Illinois, July 13, 20044 injured · $3.5 million · F4 · 26 events
- Strong Wind in South Carolina, July 13, 20041 death · 1 event
- Heat in Tennessee, July 13, 20041 death · 1 event
- Hail and Damaging Winds in Kentucky, July 13 to 14, 2004$960,000 · 1.75 in hail · 61 events
- Hail and Damaging Winds in Michigan, July 13, 20041 injured · $3.8 million · 2.75 in hail · 19 events
- Tornadoes and Flash Flood in Georgia, July 13 to 14, 20043 injured · $343,000 · F0 · 52 events
- Tornado and Hail in Wisconsin, July 13, 2004$1.6 million · F1 · 19 events
- Hail in Iowa, July 13, 2004$10 million · 1.75 in hail · 1 event
- Wildfire in California, July 13 to 16, 20047 injured · $520,000 · 1 event
- Hail and Damaging Winds in Kentucky, July 13, 2004$377,000 · 54 kt wind · 10 events
- Damaging Winds and High Wind in Indiana, July 13, 2004$97,000 · 63 kt wind · 35 events
- Hail and Damaging Winds in Michigan, July 13, 2004$180,000 · 1 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418322.